1Renal Division, Department of Internal Medicine and 4Division of Pathology, Ghent University, Belgium, 2Division of Nephrology and 3Division of Pathology, AZ St.-Jozef, Turnhout, Belgium Calciphylaxis, necrotizing livedo reticularis or calcific uraemic arteriolopathy (CUA) is an almost always fatal disease characterized by painful skin lesions localized on the lower extremities. This complication is typically observed in patients with end-stage renal disease on dialysis or after recent kidney transplantation [1,2]. Key histopathological features include calcification of the media of small and medium-sized vessels evolving to skin necrosis with secondary gangrene, sepsis and eventually death in 60% of cases [3]. The specific etiopathogenetic mechanisms involved in CUA are still poorly understood. Although dysregulation of calcium-phosphorus metabolism and secondary hyperparathyroidism are often prominent findings, there are many reports in which these parameters are completely normal [1]. We present a unique case of a patient with a normal kidney transplant function who developed fatal calciphylaxis more than 20 years after transplantation.
No takes yet. Share an insight, caveat, or question.
Vanbelleghem et al. (2004) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: